Algebraic & Geometric Topology

On Davis–Januszkiewicz homotopy types {II}: {C}ompletion and globalisation

Dietrich Notbohm and Nigel Ray

Full-text: Open access

Abstract

For any finite simplicial complex K, Davis and Januszkiewicz defined a family of homotopy equivalent CW–complexes whose integral cohomology rings are isomorphic to the Stanley–Reisner algebra of K. Subsequently, Buchstaber and Panov gave an alternative construction, which they showed to be homotopy equivalent to the original examples. It is therefore natural to investigate the extent to which the homotopy type of a space X is determined by such a cohomology ring. Having analysed this problem rationally in Part I, we here consider it prime by prime, and utilise Lannes’ T–functor and Bousfield–Kan type obstruction theory to study the p–completion of X. We find the situation to be more subtle than for rationalisation, and confirm the uniqueness of the completion whenever K is a join of skeleta of simplices. We apply our results to the global problem by appealing to Sullivan’s arithmetic square, and deduce integral uniqueness whenever the Stanley–Reisner algebra is a complete intersection.

Article information

Source
Algebr. Geom. Topol., Volume 10, Number 3 (2010), 1747-1780.

Dates
Received: 16 December 2008
Revised: 8 April 2009
Accepted: 11 April 2009
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715152

Digital Object Identifier
doi:10.2140/agt.2010.10.1747

Mathematical Reviews number (MathSciNet)
MR2683752

Zentralblatt MATH identifier
1198.55005

Subjects
Primary: 55P15: Classification of homotopy type 55P60: Localization and completion
Secondary: 05E99: None of the above, but in this section

Keywords
arithmetic square completion Davis–Januszkiewicz space homotopy colimit homotopy type Stanley–Reisner algebra $T$–functor $p$–completion

Citation

Notbohm, Dietrich; Ray, Nigel. On Davis–Januszkiewicz homotopy types {II}: {C}ompletion and globalisation. Algebr. Geom. Topol. 10 (2010), no. 3, 1747--1780. doi:10.2140/agt.2010.10.1747. https://projecteuclid.org/euclid.agt/1513715152


Export citation

References

  • A Bahri, M Bendersky, F R Cohen, S Gitler, The polyhedral product functor: a method of computation for moment-angle complexes, arrangements and related spaces
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Math. 304, Springer, Berlin (1972)
  • W Bruns, J Herzog, Cohen–Macaulay rings, second edition, Cambridge Studies in Advanced Math. 39, Cambridge Univ. Press (1998)
  • V M Buchstaber, T E Panov, Torus actions and their applications in topology and combinatorics, Univ. Lecture Series 24, Amer. Math. Soc. (2002)
  • M W Davis, T Januszkiewicz, Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991) 417–451
  • F-X Dehon, J Lannes, Sur les espaces fonctionnels dont la source est le classifiant d'un groupe de Lie compact commutatif, Inst. Hautes Études Sci. Publ. Math. (1999) 127–177 (2000)
  • J Grbić, S Theriault, The homotopy type of the complement of a coordinate subspace arrangement, Topology 46 (2007) 357–396
  • J Hollender, R M Vogt, Modules of topological spaces, applications to homotopy limits and $E\sb \infty$ structures, Arch. Math. $($Basel$)$ 59 (1992) 115–129
  • N J Kuhn, M Winstead, On the torsion in the cohomology of certain mapping spaces, Topology 35 (1996) 875–881
  • J Lannes, Sur les espaces fonctionnels dont la source est le classifiant d'un $p$–groupe abélien élémentaire, Inst. Hautes Études Sci. Publ. Math. (1992) 135–244 With an appendix by M Zisman
  • D Notbohm, N Ray, On Davis–Januszkiewicz homotopy types. I. Formality and rationalisation, Algebr. Geom. Topol. 5 (2005) 31–51
  • B Oliver, Higher limits via Steinberg representations, Comm. Algebra 22 (1994) 1381–1393
  • L Schwartz, Unstable modules over the Steenrod algebra and Sullivan's fixed point set conjecture, Chicago Lectures in Math., Univ. of Chicago Press (1994)
  • R P Stanley, Combinatorics and commutative algebra, second edition, Progress in Math. 41, Birkhäuser, Boston (1996)
  • R Thom, L'homologie des espaces fonctionnels, from: “Colloque de topologie algébrique, Louvain, 1956”, Georges Thone, Liège (1957) 29–39
  • R M Vogt, Convenient categories of topological spaces for homotopy theory, Arch. Math. $($Basel$)$ 22 (1971) 545–555
  • Z Wojtkowiak, On maps from ${\rm ho}\varinjlim F$ to ${\bf Z}$, from: “Algebraic topology, Barcelona, 1986”, (J Aguadé, R Kane, editors), Lecture Notes in Math. 1298, Springer, Berlin (1987) 227–236
  • A Zabrodsky, On phantom maps and a theorem of H Miller, Israel J. Math. 58 (1987) 129–143